Call for Papers

Journal of Symbolic Computation

Special Issue on

Applications of Computer Algebra

Guest Editors: Alkiviadis G. Akritas, Ilias S. Kotsireas , Eugenio Roanes-Lozano, Stanly Steinberg, Michael Wester


This special issue of the JSC will be devoted to Applications of Computer Algebra. It is meant primarily to contain papers presented at the ACA'2001 conference held in Albuquerque, New Mexico and at the ACA'2002 conference held in Volos, Greece. Nevertheless the special issue is open to submission of papers from other authors as well, following the regular JSC submission procedures.

Computer Algebra has found applications in many domains of science such as mathematics, computer science, computational biology, etc. The object of this special issue is to compile state-of-the-art research on actual or possible applications of nontrivial computer algebra techniques to other fields and substantial interactions of computer algebra with other fields.


Contributions should discuss the application of computer algebra methods for tackling/solving applied problems. Appropriate papers must contain an algorithmic aspect with symbolic computation in order to adhere to the scope of the journal. Possible topics of applications, within this scope, include but are not limited to:
  • Image Processing
  • Signal Processing
  • Robotics
  • Physics
  • Number Theory
  • Computer Science
  • Mathematics on the Internet
  • Computer Aided Geometric Design
  • Approximate Algebraic Computation
  • Symbolic-Numeric Algorithms
  • Computations in Pure Mathematics
  • Systems of polynomial equations
  • Systems of differential equations
  • Control Theory
  • Quantifier Elimination
  • Mathematical Physics
  • Education
  • Combinatorial and Computational Methods in Algebraic Geometry
  • Dynamical Systems and Mechanics
  • Non-Standard Applications
  • Symbolic and Numerical Scientific Computation
  • Computational Biology
  • Problem Solving Environments
  • Linear Algebra
  • Demos of Computer Algebra Software
  • Automatic theorem proving

Submission Guidelines

Papers must be submitted to the guest editor Ilias S. Kotsireas They must be prepared using the new Academic Press LaTeX Class File academic.cls , which can be obtained from

Although there is no restriction on length, we would prefer shorter papers (15 pages or less) to longer ones, for the sake of greater diversity and more thorough reviewing. Authors are therefore encouraged to be as concise as possible.

Electronic submissions are encouraged, and may be sent as one email (MIME attachments are allowed). The message should contain (i) the abstract in ASCII and (ii) the whole paper in Postscript. The Postscript form must be interpretable by Ghostscript, and must use standard fonts, or include the necessary fonts. Authors who cannot meet these requirements should submit 5 hard copies by post instead.

All submitted papers will be refereed according to the usual JSC refereeing process.

To aid planning and organization, we would appreciate an email or a letter of intent to submit a paper (including author information, a tentative title and abstract, and an estimated number of pages) as early as possible.

Important Dates

Submission of papers:
Notification of acceptance/rejection:
Delivery of final LaTeX file:
Publication of special issue:
December 30, 2002
June 30, 2003
September 30, 2003

Guest Editors' Addresses

Alkiviadis G. Akritas Ilias S. Kotsireas
University of Thessaly
Department of Computer and
Communication Engineering
Papastratos Building
Argonafton & Filellinon
GR-38221, Volos, Greece
phone: (+30) 421 074886
fax: (+30) 421 074997
University of Western Ontario
Ontario Research Centre for Computer Algebra
Middlesex College
London N6A 5B7
Ontario, Canada
phone: +1 (519) 661 4296
fax: +1 (519) 661 3515
Eugenio Roanes-Lozano Stanly Steinberg Michael Wester
Universidad Complutense de Madrid
Dept. Algebra, Desp. 3005
Edificio "La Almudena" c/ Rector Royo-Villanova s/n
28040 - Madrid (Spain)
phone: (+34) 91 394 62 48
fax: (+34) 91 394 62 48
University of New Mexico
Dept. of Mathematics and Statistics
Albuquerque, New Mexico
USA 87131-1141
phone: +1 (505) 277 2198
fax: +1 (505) 277 5505
1801 Quincy, SE
Albuquerque, New Mexico
USA 87108-4427
phone: +1 (505) 272-0692
fax: +1 (505) 277-5505

back to JSC Editors Web Page